Skip to main content

Porosity and the \(\ell ^p\)-conjecture for semigroups


In this paper, we consider the size of the set \(\big \{(f, g)\in \ell ^p(S)\times \ell ^q(S): \exists \,x\in S,\, |f|*|g|(x)<\infty \big \}\), where \(p\in (1,+\infty )\), \(q\in (0,+\infty ]\), and \(S\) stands for a discrete semigroup. In particular, we prove that if \(S\) is an infinite discrete semigroup, \(p\in (1,+\infty )\), \(q\in (1,+\infty ]\) with \(1/p+1/q<1\), then the set \(\big \{(f, g)\in \ell ^p(S)\times \ell ^q(S): |f|*|g|\in \ell ^\infty (S)\big \}\) is a \(\sigma \)-\(c\)-lower porous set in \(\ell ^p(S)\times \ell ^q(S)\) for some \(c>0\). By means of this notion of porosity we also provide a strengthening of a famous result by Rajagopalan on the \(\ell ^p\)-conjecture.

This is a preview of subscription content, access via your institution.


  1. 1.

    Akbarbaglu, I., Maghsoudi, S.: An answer to a question on the convolution of functions. Arch. Math. (Basel) 98(6), 545–553 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  2. 2.

    Akbarbaglu, I., Maghsoudi, S.: Porosity of certain subsets of Lebesgue space of a locally compact group. Bull. Aust. Math. Soc. 88(1), 113–122 (2013). doi:10.1017/S0004972712000949

  3. 3.

    Akbarbaglu, I., Maghsoudi, S.: Large structures in certain subsets of Orlicz spaces. Linear Algebra Appl. 438(11), 4363–4373 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  4. 4.

    Aron, R.M., Gurariy, V.I., Seoane-Sepúlveda, J.B.: Lineability and spaceability of sets of functions on \(\mathbb{R}\). Proc. Am. Math. Soc. 133(3), 795–803 (2005)

    Article  MATH  Google Scholar 

  5. 5.

    Balcerzak, M., Wachowicz, A.: Some examples of meager sets in Banach spaces. Real Anal. Exch. 26(2), 877–884 (2000/01)

  6. 6.

    Bernal-González, L., Pellegrino, D. Seoane-Sepúlveda, J.B.: Linear subsets of nonlinear sets in topological vector spaces. Bull. Amer. Math. Soc. (N.S.) 51(1), 71–130 (2014)

  7. 7.

    Borwein, J.M., Wang, X.: Lipschitz functions with maximal Clarke subdifferentials are staunch. Bull. Aust. Math. Soc. 72(3), 491–496 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  8. 8.

    Gła̧b, S., Strobin, F.: Porosity and the L\(^{p}\)-conjecture. Arch. Math. (Basel) 95(6), 583–592 (2010)

    Article  MathSciNet  Google Scholar 

  9. 9.

    Gła̧b, S., Strobin, F.: Dichotomies for L\(^{p}\) spaces. J. Math. Anal. Appl. 368(1), 382–390 (2010)

    Article  MathSciNet  Google Scholar 

  10. 10.

    Gła̧b, S., Strobin, F.: Dichotomies for C\(_{0}\)(X) and C\(_{b}\)(X) spaces. Czechoslovak Math. J. 63(1), 91–105 (2013)

    Article  MathSciNet  Google Scholar 

  11. 11.

    Gła̧b, S., Strobin, F., Yang, C.W.: Dichotomies for Lorentz spaces. Cent. Eur. J. Math. 11(7), 1228–1242 (2013)

    MathSciNet  Google Scholar 

  12. 12.

    Gurariy, V.I., Quarta, L.: On lineability of sets of continuous functions. J. Math. Anal. Appl. 294, 62–72 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  13. 13.

    Hewitt, E., Stromberg, K.: Real and abstract analysis. Springer, New York (1975)

    MATH  Google Scholar 

  14. 14.

    Jachymski, J.: A nonlinear Banach–Steinhaus theorem and some meager sets in Banach spaces. Studia Math. 170(3), 303–320 (2005). doi:10.4064/sm170-3-7

  15. 15.

    Rajagopalan, M.: L\(^{p}\)-conjecture for locally compact groups. Thesis (Ph.D.), Yale University (1963)

  16. 16.

    Rajagopalan, M.: A note on the \(\ell ^{p}\)-space of a semigroup. J. Lond. Math. Soc. 41, 697–700 (1966)

    Article  MathSciNet  MATH  Google Scholar 

  17. 17.

    Rajagopalan, M.: L\(^{p}\)-spaces of abelian semigroup. Duke Math. J. 32, 263–266 (1965)

    Article  MathSciNet  MATH  Google Scholar 

  18. 18.

    Saeki, S.: The L\(^{p}\)-conjecture and Young’s inequality. Ill. J. Math. 34(3), 614–627 (1990)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Zajíče, L.: On \(\sigma \)-porous sets in abstract spaces. Abstr. Appl. Anal. 5, 509–534 (2005)

    Google Scholar 

  20. 20.

    Żelazko, W.: A note on L\(_{p}\)-algebras. Colloq. Math. 10, 53–56 (1963). MR0150575 (27 #571)

Download references

Author information



Corresponding author

Correspondence to J. B. Seoane-Sepúlveda.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Akbarbaglu, I., Maghsoudi, S. & Seoane-Sepúlveda, J.B. Porosity and the \(\ell ^p\)-conjecture for semigroups. RACSAM 110, 7–16 (2016).

Download citation


  • Lebesgue space
  • \(\sigma \)-\(c\)-Lower porous set
  • Semigroup
  • Convolution

Mathematics Subject Classification

  • 43A15
  • 46E30
  • 54E52